Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 14, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Mar 29, 2012, 8:29 PM CDT for Montgomery County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2012, 8:29 PM CDT (01:29 UTC)
- Expired
- Mar 29, 2012, 9:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Montgomery County, IA
The radar
The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 5:10 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 761 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
630
WUUS53 KOAX 300129
SVROAX
IAC137-300200-
/O.NEW.KOAX.SV.W.0014.120330T0129Z-120330T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
829 PM CDT THU MAR 29 2012
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONTGOMERY COUNTY IN SOUTHWESTERN IOWA...
* UNTIL 900 PM CDT
* AT 824 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED
NEAR RED OAK...OR 42 MILES EAST OF OMAHA...AND MOVING EAST AT 25
MPH.
* LOCATIONS IMPACTED INCLUDE...
RED OAK...VILLISCA...STANTON...ELLIOTT AND GRANT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH
NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY.
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
AFTERNOON FOR SOUTHWESTERN IOWA AND NORTHWESTERN MISSOURI.
LAT...LON 4093 9503 4094 9524 4095 9528 4115 9526
4116 9493 4093 9492
TIME...MOT...LOC 0124Z 274DEG 19KT 4107 9523
WIND...HAIL <50MPH 1.00IN
$$
FOBERT1 follow-up statement
264
WWUS53 KOAX 300157
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
857 PM CDT THU MAR 29 2012
IAC137-300210-
/O.EXP.KOAX.SV.W.0014.000000T0000Z-120330T0200Z/
MONTGOMERY IA-
857 PM CDT THU MAR 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY COUNTY WILL
EXPIRE AT 900 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE...AND
A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.
LAT...LON 4093 9503 4094 9524 4095 9528 4115 9526
4116 9493 4093 9492
TIME...MOT...LOC 0156Z 274DEG 19KT 4107 9523
$$
FOBERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:11 PM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, Mar 29, 3:11 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 311 PM CDT THU MAR 29 2012 .DISCUSSION... MAIN CONCERN TONIGHT WILL BE CONVECTIVE DEVELOPMENT...AND POTENTIAL SEVERITY. SURFACE FRONT HAD MOVED NORTH TO NEAR THE KS/NE BORDER REGION...EXTENDING EAST FROM A SURFACE LOW IN NORTH CENTRAL KANSAS. DEWPOINTS HAVE BEEN POOLING INTO THE LOWER TO MID 60S NEAR THE FRONT...AND GIVEN AGITATED STATE OF THE CLOUDS IN THAT REGION...WOULD EXPECT SURFACE BASED INITIATION IN THAT AREA BY 21-00Z...AND ITS IN THIS AREA WHERE WE'LL LIKELY SEE THE MOST SEVERE WEATHER WHEN IT DEVELOPS. MEANWHILE...AN ADVANCING COLD FRONT MOVING INTO NORTHEAST NEBRASKA WILL CONTINUE TO PROVIDE A FOCUS FOR SHOWERS AND ISOLATED STORMS...TAPPING INTO SOME ELEVATED INSTABILITY AND AVAILABLE WIND SHEAR. OVERALL...BEST SEVERE THREAT APPEARS TO BE SETTING UP FROM OMAHA SOUTHWARD THOUGH ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. CONVECTIVE ACTIVITY SHOULD BE EAST/SOUTH OF THE FORECAST AREA BY MIDNIGHT. RELATIVELY QUIET WEATHER IS EXPECTED WITH WARMING CONDITIONS THROUGH THE WEEKEND. ANOTHER WEAK LOW MOVES DOWN THE MISSOURI RIVER VALLEY ON SATURDAY...AND THIS MAY GENERATE SOME CONVECTION ACROSS IOWA SATURDAY AFTERNOON AND NIGHT...BUT SHOULD NOT BUILD THIS FAR WEST. OTHERWISE...IT WILL BE QUITE WARM SATURDAY AND SUNDAY WITH HIGHS IN THE MID 80S. RECORDS ON SATURDAY ARE 88 AT BOTH KLNK/KOMA. HAVE NOT GONE QUITE THAT HIGH...BUT LATEST MOS MAV GUIDANCE IS APPROACHING THOSE VALUES. RECORD HIGHS ON SUNDAY ARE A BIT HIGHER NEAR 90...SO WOULD BE MUCH HARDER TO BREAK RECORDS THAT DAY. A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION SUNDAY NIGHT...AND THIS SHOULD BRING ONE MORE CHANCE OF SHOWERS AND THUNDERSTORMS...THAT SHOULD LINGER THROUGH MONDAY...BUT MORE IMPORTANTLY...TEMPS THROUGH THE REMAINDER OF THE WEEK WILL BE COOLER...WITH LOWS IN THE UPPER 30S AND 40S...AND HIGHS IN THE LOWER TO MID 60S...BUT THEN WARMING INTO THE LOWER TO MID 70S. && .AVIATION...18Z TAFS FOR KOMA...KLNK AND KOFK. MVFR CIGS ARE EXPECTED TO CONTINUE THROUGH MUCH OF THE AFTERNOON HOURS. SFC LOW PRESSURE IS CENTERED OVER NORTH CENTRAL KANSAS WITH A WARM FRONT EXTENDING EWD ACROSS NORTHERN KANSAS AND INTO MISSOURI. THIS FRONT WILL BE THE FOCUS FOR STRONG THUNDERSTORM DEVELOPMENT AND MAY AFFECT THE KLNK TAF LATE THIS AFTERNOON AND INTO THE EVENING HOURS WITH HAIL AND GUSTY WINDS POSSIBLE. IN ADDITION...A SFC TROF LOCATED FROM CENTRAL SD THROUGH CNTRL NEB AND INTO NORTH CENTRAL KANSAS WILL SHIFT EAST THIS AFTERNOON AND BE ANOTHER FOCUS FOR THUNDERSTORMS WHICH WILL AFFECT KOFK AND KOMA. MOST OF THE THUNDERSTORM ACTIVITY SHOULD SHIFT EAST OF THE TAF SITES BY 03Z...LEAVING VFR CONDITIONS THRU THE REMAINDER OF THE TAF PERIOD. KERN && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
Hazardous weather outlook, Mar 29, 4:33 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 433 PM CDT THU MAR 29 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 433 PM CDT THU MAR 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THE MAIN TIME FOR THUNDERSTORMS WILL BE FROM 5 PM THROUGH 10 PM. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. AS A WARM FRONT LIFTS NORTH INTO SOUTHEAST NEBRASKA...AND A COLD FRONT MOVES IN FROM CENTRAL NEBRASKA...ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP THIS EVENING ACROSS ALL OF THE OUTLOOK AREA. DUE TO STRONGER INSTABILITY AND SHEAR...ISOLATED SEVERE WEATHER IS MOST LIKELY OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. OTHERWISE...SMALL HAIL AND BRIEF HEAVY RAINS MAY ACCOMPANY ANY THUNDERSTORM. ANY THUNDERSTORM ACTIVITY SHOULD EXIT THE AREA BY LATE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA EARLY THIS EVENING.
In the hours before
Local storm report, Mar 29, 7:27 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
727 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL PERU 40.48N 95.73W
03/29/2012 E1.00 INCH NEMAHA NE TRAINED SPOTTER
&&
JRBLocal storm report, Mar 29, 7:49 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
749 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL JANSEN 40.19N 97.08W
03/29/2012 E1.00 INCH JEFFERSON NE EMERGENCY MNGR
&&
JBLocal storm report, Mar 29, 8:00 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
800 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 2 S HUMBOLDT 40.14N 95.94W
03/29/2012 E1.00 INCH RICHARDSON NE TRAINED SPOTTER
&&
JBLocal storm report, Mar 29, 8:13 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
813 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL BENNET 40.68N 96.51W
03/29/2012 E1.00 INCH LANCASTER NE TRAINED SPOTTER
&&
JBLocal storm report, Mar 29, 8:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
815 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 4 E HUMBOLDT 40.17N 95.87W
03/29/2012 M2.50 INCH RICHARDSON NE TRAINED SPOTTER
&&
DFOBERTLocal storm report, Mar 29, 8:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
816 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL 1 N PALMYRA 40.72N 96.39W
03/29/2012 M1.75 INCH OTOE NE FIRE DEPT/RESCUE
&&
DFOBERTThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:30 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 30 min |
| Mar 29, 7:58 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery | 32 min |
| Mar 29, 8:41 PM CDT | Severe Thunderstorm Warning | OAX | Page | 34 min |
| Mar 29, 9:05 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 25 min |
| Mar 29, 9:27 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page | 33 min |
| Mar 29, 9:53 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 31 min |
| Mar 30, 5:35 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 25 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.